Ibuprofen and codeine (including Nurofen Plus)
About ibuprofen and codeine
Each tablet normally contains 200mg of ibuprofen and 12.8mg of codeine.
The Commission on Human Medicines has now confirmed that there is no clear evidence that using ibuprofen to treat symptoms such as a high temperature can make coronavirus (COVID-19) worse.
You can take paracetamol or ibuprofen to treat the symptoms of coronavirus. We recommend that you try paracetamol first, it has fewer side effects than ibuprofen and is the safer choice for most people.
Always follow the instructions that come with your medicine.
Updated: 16 April 2020
- If you have bought combined ibuprofen and codeine from a pharmacy, do not use it for more than 3 days without talking to your doctor.
- Always take the tablets with food or a drink of milk to reduce the chance of indigestion or stomach pain. Do not take it on an empty stomach.
- The most common side effects are headaches, feeling dizzy and feeling sleepy.
- It's possible to become addicted to combined ibuprofen and codeine, but this is rare if you're taking it to relieve pain and your doctor is reviewing your treatment regularly.
- For strains and sprains, some doctors and pharmacists advise waiting 48 hours before taking combined ibuprofen and codeine, as ibuprofen may slow down healing. Speak to a pharmacist if you're unsure.
- It's best not to drink alcohol when you're taking combined ibuprofen and codeine as you're more likely to get side effects like feeling sleepy.
- Combined ibuprofen and codeine is also called by different brand names, including Nurofen Plus and Solpadeine Migraine.
Who can and can't take ibuprofen and codeine
Adults and children aged 12 years and over can take combined ibuprofen and codeine.
Only give it to children aged 12 to 18 years old if painkillers like paracetamol and ibuprofen alone have not worked.
Never give combined ibuprofen and codeine to children under 12 years old.
Combined ibuprofen and codeine is not suitable for some people.
Do not take this medicine if you:
- have had an allergic reaction to ibuprofen, other non-steroidal anti-inflammatories (NSAIDs), or codeine in the past
- are also taking aspirin for pain relief (more than 75mg a day) or any other NSAID, such as ibuprofen, naproxen or diclofenac
- are trying to get pregnant, already pregnant, or breastfeeding
- are 18 years old or under and have had your tonsils or adenoids taken out because of a sleep problem called obstructive sleep apnoea
To make sure combined ibuprofen and codeine is safe for you, speak to your pharmacist or doctor if you have:
- had an allergic reaction to any other medicines in the past
- asthma or another allergic illness
- a head injury
- adrenal gland problems
- an illness that causes fits
- had bleeding in your stomach, a stomach ulcer, or a hole (perforation) in your stomach
- a health problem that means you have an increased chance of bleeding
- liver problems, such as liver fibrosis, cirrhosis or liver failure
- heart disease or severe heart failure
- kidney failure
- Crohn's disease or ulcerative colitis
Also tell your doctor or pharmacist if you:
- are taking low dose daily aspirin (75mg)
- regularly drink more than the maximum recommended amount of alcohol (14 units a week)
How and when to take it
Combined ibuprofen and codeine contains 200mg of ibuprofen and 12.8mg of codeine.
How much should I take?
Different brands have different doses, so it's important to read the instructions.
However, generally the normal dose for adults and children aged 12 years and older is 1 or 2 tablets every 4 to 6 hours.
If you're not sure how much to take, talk to your pharmacist or doctor.
How long should I take it for?
If you have bought combined ibuprofen and codeine from a pharmacy, do not use it for more than 3 days.
After 3 days talk to your pharmacist or doctor if you still have pain.
What if I forget to take it?
Take the missed dose as soon as you remember, unless it's almost time for your next dose. In this case, skip the missed dose and take your next dose as normal.
Never take a double dose to make up for a forgotten one.
What if I take too much?
Taking too much combined ibuprofen and codeine can be dangerous.
It can cause side effects, such as:
- feeling very sleepy, sick or dizzy
- finding it difficult to breathe or changes in your heart rate (slower or faster)
- having black poo and blood in your vomit - a sign of bleeding in your stomach
- becoming unconscious, if you take a lot
The amount of ibuprofen and codeine that can lead to an overdose varies from person to person.
Call your doctor straight away if you take too much ibuprofen and codeine by accident
If you need to go to an emergency unit, do not drive yourself - get someone else to drive you or call for an ambulance.
Take the box or leaflet inside the packet plus any remaining medicine with you.
Taking ibuprofen and codeine with other painkillers
It's safe to take combined ibuprofen and codeine with paracetamol.
Ibuprofen, aspirin and naproxen belong to the same group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs).
If you take them together, the ibuprofen plus aspirin or naproxen may increase the chance of you getting side effects like stomach ache or serious issues such as stomach bleeds.
Watch out for these painkillers in medicines you can buy from pharmacies - for example, cough and cold remedies such as Nurofen Cold & Flu or Beechams Powders.
Before taking any other medicines, check the label to see if they contain codeine, ibuprofen, aspirin or other NSAIDs.
Like all medicines, combined ibuprofen and codeine can cause side effects. But because you only take it for a very short time (up to 3 days), it's not common to get them.
Less common side effects happen in more than 1 in 1,000 people. These include:
- feeling dizzy
- feeling sleepy
- feeling sick (nausea)
- indigestion and heartburn (acid reflux)
- diarrhoea or being sick (vomiting)
Tell your doctor if these side effects bother you or don't go away.
Serious side effects
Stop taking the medicine and call a doctor straight away if you have:
- black poo or blood in your vomit - these can be signs of bleeding in your stomach
- swollen ankles, blood in your pee, or not peeing at all - these can be signs of a kidney problem
- severe chest or stomach pain - these can be signs of a hole in your stomach or gut
Serious allergic reaction
In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to ibuprofen and codeine.
Call your local emergency service if:
- you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
- you're wheezing
- you get tightness in the chest or throat
- you have trouble breathing or talking
- your mouth, face, lips, tongue or throat start swelling
You could be having a serious allergic reaction and may need immediate treatment in hospital.
These are not all the side effects of combined ibuprofen and codeine. For a full list, see the leaflet inside your medicines packet.
How to cope with side effects
What to do about:
- headaches - if you get headaches after taking combined ibuprofen and codeine, do not take any more and see if the headache goes away. It might be better to try another painkiller, like paracetamol. Talk to your doctor if the headaches don't go away or are severe.
- feeling sleepy - do not drive or use tools or machinery if you're feeling drowsy. Do not drink any alcohol as this will make you feel more tired.
- feeling dizzy - if you begin to feel dizzy, lie down so you don't faint. If you feel dizzy when you stand up, try getting up very slowly or stay sitting down until you feel better. Do not drive or use tools or machinery while you feel like this.
- constipation - eat more high-fibre foods, such as fresh fruit and vegetables and cereals. Try to drink several glasses of water or another non-alcoholic liquid each day. If you can, it may also help to do some gentle exercise. Watch a short video on how to treat constipation.
- feeling sick (nausea) - take ibuprofen and codeine with or just after a meal or snack. Feelings of sickness normally wear off after a few days. Talk to your doctor about taking an anti-sickness medicine if it carries on for longer.
- indigestion and heartburn (acid reflux) - stop taking the medicine and speak to your pharmacist or doctor if it does not go away. If you need something to ease the discomfort, try taking an antacid, but do not put off speaking to your pharmacist or doctor if the symptoms don't go away.
- diarrhoea or being sick (vomiting) - drink plenty of water or other liquids if you have diarrhoea or you're being sick. Speak to a pharmacist if you have signs of dehydration, such as peeing less than usual or having dark, strong-smelling pee. Do not take any other medicines to treat diarrhoea or vomiting without speaking to a pharmacist or doctor.
- wind - try not to eat foods that cause wind (like lentils, beans and onions). Eat smaller meals, eat and drink slowly, and exercise regularly. There are pharmacy medicines that can also help, such as simethicone.
Pregnancy and breastfeeding
Combined ibuprofen and codeine is not recommended during pregnancy and while breastfeeding. There are safer medicines you can take. Ask your doctor or pharmacist for advice.
In early pregnancy, codeine has been linked to some problems in unborn babies. If you take codeine at the end of pregnancy, there's a risk that your baby may get withdrawal symptoms when it's born. Your baby may also get breathing problems.
Ibuprofen may cause birth defects that could affect your baby's heart or blood vessels. There may also be a link between taking ibuprofen in early pregnancy and miscarriage.
Ibuprofen and codeine while breastfeeding
It is not recommended that women take combined ibuprofen and codeine while breastfeeding.
Small amounts of the codeine may get into breast milk and can cause breathing problems in your baby.
However, ibuprofen alone is safe to take while breastfeeding.
Tell your doctor if you're:
- trying to get pregnant
Cautions with other medicines
Ibuprofen and codeine don't mix well with some medicines.
Tell your doctor if you're taking these medicines before you start taking combined ibuprofen and codeine:
- blood-thinning medicines, such as warfarin
- other anti-inflammatory painkillers, such as aspirin, diclofenac, mefenamic acid and naproxen
- medicines for high blood pressure
- steroids that you swallow, such as prednisolone
- antidepressants, such as citalopram, fluoxetine, fluvoxamine, paroxetine, sertraline or venlafaxine
- other antidepressants called monoamine oxidase inhibitors (MAOIs)
- methotrexate (for psoriasis and rheumatoid arthritis)
- lithium (for mental health problems)
- other medicines that can make you sleepy, such as sleeping pills or tranquillisers
Mixing ibuprofen and codeine with herbal remedies and supplements
There's not enough research to know whether complementary medicines and herbal remedies are safe to take with combined ibuprofen and codeine.
For safety, tell your doctor or pharmacist if you're taking any other medicines, including herbal remedies, vitamins or supplements.